News
August 27, 2021

3 Signs Of Overmedication In Seniors You May Not Know About

Elder Care in Minnetonka MN

Overmedicating seniors is something that family members and elder care providers have to watch for very closely. As seniors get older they are more likely to develop multiple chronic health conditions that require medication. Those medications can interact with each other or with the senior’s own body and result in behavioral changes and other problems.

Pharmacists and medical professionals do what they can to catch any potentially serious interactions between drugs that your senior is prescribed. But sometimes certain foods or supplements can cause a bad reaction or the senior’s system may just be overwhelmed by the sheet amount of medication they are taking.

If you or an elder care provider notice any of these signs in your senior loved one you should call their primary doctor immediately to discuss concerns that your senior parent may be overmedicated:

Behavioral Changes

If you notice that your senior loved one has been more irritable lately, or that they have been throwing tantrums, or that they have been sad or withdrawn lately it could be due to overmedication. Even drugs that are not specifically behavior altering or mental health drugs can cause behavioral changes as a side effect. When some drugs are taken in combination they can cause suicidal thoughts or other serious behavioral issues. If your senior parent has dementia it may be hard to tell if their behavioral changes are due to progressing dementia or to overmedication. It’s a good idea to talk to their doctor as soon as you notice any changes in their behavior.

Hallucinations

If your senior parent suddenly starts seeing things that aren’t there or hearing voices or displaying other signs of having hallucinations call their doctor right away. It’s common for family members to dismiss signs of overmedication like hallucinations as just part of the aging process or part of the progression of a disease like dementia but there could be another cause – overmedication. It’s important that you find out what is causing your senior parent to have hallucinations.

Dizziness or Trouble Walking

Dizziness or trouble walking is such a common symptom for seniors that it could really be caused by many different conditions or medications. But it’s never normal for a senior to be dizzy or to suddenly have trouble walking. If your senior loved one does start to have trouble walking or complains about getting dizzy you should take that seriously and make an appointment for them with their primary doctor.

If You Suspect Your Senior Loved One Is Being Overmedicated

If you or the elder care provider working with your loved one suspect that your senior may be overmedicated make a list of all of the medications that your senior loved one is taking and talk to their doctor to find out what each one is for and if they need all of those medications. Sometimes seniors don’t need certain medications after a period of time but they still take them because they think they’re supposed to be taking them. Don’t hesitate to ask questions about the medications your loved one has been prescribed.

Sources:
https://pubmed.ncbi.nlm.nih.gov/11862238/
https://www.healthline.com/health-news/are-we-overmedicating-the-elderly

If you or an aging loved one is considering elder care in Minnetonka, MN, and the surrounding areas, please contact the friendly staff at CareBuilders at Home Minnesota. Call today 612-260-2273.